Virginia, 2001

Flash Flood in Virginia, July 26, 2001

July 26, 2001 · NWS RNK · 1 event in 1 county or zone

An isolated thunderstorm produced heavy rain that cause Anglin Creek to flood 2 1/2 miles east of Stuart, washing out a culvert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated thunderstorm produced heavy rain that cause Anglin Creek to flood 2 1/2 miles east of Stuart, washing out a culvert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 26, 2:45 PM EST, 2 hours earlier.

Area forecast discussion, Jul 26, 2:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY CCF...
NATIONAL WEATHER SERVICE BLACKSBURG, VA
345 PM EDT THU JUL 26 2001

ETA/AVN CONTINUE TO SHOW SIGNFICANT DIFFERENCES IN HOW FAR SOUTH
FRONT MAKES IT AND EXTENT OF BRIEF DRYING BEHIND THE FRONT. HAVE
LEANED TOWARD THE ETA/NGM WITH LOWER POPS THAN MAV AFTER TONIGHT.

COLD FRONT CURRENTLY SAGGING SLOWLY SOUTHWARD AND LIES FROM ACY TO
DCA TO CKB...VERY CLOSE TO ETA 18Z POSITION. SO FAR RAINFALL HAS NOT
BEEN A PROBLEM IN THE FA. SOME ENHANCEMENT IS EXPECTED DURING THE
AFTERNOON BUT SO FAR AREA OF RAIN HAS BEEN BROKEN TO OUR WEST.
MODELS NOT QUITE AS GENEROUS WITH DYNAMICS THIS AFTERNOON AND
EVENING. MUCH WEAKER H2 DIVERGENCE IN RIGHT ENTRANCE REASON WILL
LIMIT RAINFALL INTENSITY ALSO. WITH FFG RELATIVELY HIGH...HAVE
DECIDED TO LET FFA EXPIRE AT 4 PM.

BY MIDDAY FRIDAY FRONT IS SOUTH OF FA...BUT LOW AND MID LEVEL RH
REMAINS HIGH...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS. WILL KEEP
LOW CHC POPS IN THE FAR NORTH EARLY...AND EVERYWHERE ELSE THROUGHOUT
THE DAY.

MOISTURE SURGES BACK DURING LATE FRIDAY NIGHT AND SATURDAY WITH A
BETTER CHANCE OF SHOWERS ESPECIALLY OVER THE WEST.

IN THE EXTENDED...HAVE KEPT CHC POPS IN THROUGH MONDAY WITH PLENTY
OF MOISTURE AND WEAK WAVES SLIDING THROUGH...THEN DRY THEREAFTER.

FCSTID = 8
ROA   68  77  65  78 /  60  30  30  30
LYH   67  76  63  78 /  60  30  30  30
DAN   69  79  65  80 /  50  30  30  30
BLF   64  76  61  74 /  70  30  30  50
LWB   62  75  60  74 /  70  30  30  50
BCB   64  76  61  74 /  60  30  40  50
TNB   66  76  61  75 /  60  50  50  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 26, 1:39 PM EST, 3 hours 6 minutes before
VAZ032-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU JUL 26 2001

...THUNDERSTORMS WITH HEAVY RAINS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
MOVING EAST ACROSS PATRICK COUNTY THIS AFTERNOON.
SOME OF THE STRONGER STORMS COULD PRODUCE A BRIEF
PERIOD OF HEAVY RAIN AND A WIND GUST TO 40 MPH.
RAINFALL UP TO TWO INCHES IS POSSIBLE THROUGH
5:00 PM. DRIVERS SHOULD WATCH FOR PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS ESPECIALLY
NEAR STUART. A BAND OF HEAVIER RAIN COULD REACH THE
CRITZ AREA BY 4:00 PM.

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
July 26, 4:45 PM EST to 6:15 PM EST
Where
Patrick County, 3 mi E of Stuart
Reported by
BROADCAST MEDIA
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258174.